Kansas, 2016

Damaging Winds in Kansas, June 28, 2016

June 28, 2016 · NWS TOP · 6 events in 5 counties and zones

A complex of thunderstorms moved out of Nebraska during the early morning hours. These storms pushed south-southeast producing numerous damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms moved out of Nebraska during the early morning hours. These storms pushed south-southeast producing numerous damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 10:54 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 10:54 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1154 PM CDT MON JUN 27 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 309 PM CDT MON JUN 27 2016

A broad upper level trough was located across the upper Great
Lakes and will amplify as it digs southeast across lower MI. The
upper flow will become more northwesterly and a short-wave trough
across eastern WY and will translate southeast across western NE
into central KS by the mid morning hours of Tuesday.

A weak front extend from central IA, southwest into south central
NE, then recurved northwest into the NE PNHDL. There may be enough
surface convergence ahead of the surface front across southeast NE
for isolated to scattered thunderstorms to develop late this
afternoon or early evening. The HRRR model seems to have a handle on
the thunderstorms developing across southwest IA, and shows
thunderstorms developing southwest ahead of the weak surface
boundary, and then moving southeast across much of northeast KS. If
thunderstorms manage to develop across southern NE, they will then
move southeast into the northern counties of the CWA. MLCAPE will be
around 3,000 J/kg and the 0-6 KM effective shear will be 30 KTS.
Therefore, any isolated thunderstorms late this afternoon and early
evening across the northern counties of the CWA may be strong to
severe with the primary hazard being large hail and damaging wind
gusts. If thunderstorms do develop along the weak front late this
afternoon and early evening they should weaken and dissipate through
the mid evening hours.

Tonight, The mesoscale models are showing two thunderstorm complexes
developing across the high plains of eastern CO and western NE. Most
numerical models show these thunderstorm complexes moving south-
southeast across western and central KS, remaining just west of the
CWA. However, the NMM and GFS show the northern thunderstorm complex
that develops across the western NE panhandle, moving southeast
across northwest KS into the western counties of the CWA between 12Z
and 15Z TUE. If an MCS manages to develop it may be able to maintain
itself due the sufficient MUCAPE and vertical windshear. An MCS may
bring the threat for damaging wind gusts to north central KS near
sunrise through the mid morning hours of Tuesday.

Tuesday, after the potential for morning thunderstorms across north
central KS, skies will become partly cloudy. It looks dry for the
remainder of the day. Upslope flow across the higher terrain of
northeast CO, eastern WY and the western NE panhandle will cause
scattered thunderstorms to develop and these storms will organize
into an MCS late Tuesday afternoon across the central high plains.
Highs Tuesday afternoon will reach the mid to upper 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 309 PM CDT MON JUN 27 2016

In general, chances for precip remain in the forecast through the
extended period as models continue to show a conditionally
unstable airmass with possible pertibations within the flow.
Although confidence in storms occurring at any give time are below
normal as the forecast should be driven primarily by mesoscale
features, and thunderstorms in one period could affect the next
couple periods.

For Tuesday night through Thursday, the better chances for
thunderstorms looks to be Wednesday or Wednesday night as there
continues to be signs for a vort max to move through northwest
flow aloft. However there are timing differences with vort max as
well as with the location of a possible convective system among
the various solutions. Because of this, POPs where kept in the 30
to 50 percent range. Models continue to support temps a little
closer to or below normal temps with highs in the lower and mid
80s and lows in the mid 60s.

For Thursday night through the weekend, the ECMWF and GFS are
showing a little better defined cold front moving into the area
and stalling out across east central or southern KS as the
synoptic pattern becomes a little less amplified and flow aloft
becomes a little more westerly. Since there is not a big change in
airmass with the front pushing through well south of the forecast
area, potential instability remains possible with disturbances
coming off the Rockies. Therefore it is difficult to rule out
precip chances through this period as well. The reenforcement of
surface ridging should keep highs in the lower and mid 80s and
lows in the mid 60s through the weekend.

By next Monday, there are indications for shortwave ridging to
develop over the central plains and the thermal ridge to build
back in from the southwest. With no obvious forcing seen in the
models, have trended POPs into the slight chance and temps should
be warming up again with some lower 90s possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1153 PM CDT MON JUN 27 2016

Will continue with VFR forecast. Still appears enough wind and
cloud will keep BR/FG in check. Low probabilities of high-based
precip exist much of this forecast, too low for any inclusion.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Jun 28, 12:57 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUN 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-290700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
157 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE
IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM
BELLEVILLE TO COUNCIL GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE
WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 28, 1:17 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT TUE JUN 28 2016

KSZ008-280745-
REPUBLIC-
217 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC COUNTY UNTIL 245
AM CDT...

AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHESTER...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CUBA AND MUNDEN.

LAT...LON 4000 9762 3990 9737 3977 9737 3973 9755
      3996 9778 4000 9769
TIME...MOT...LOC 0717Z 306DEG 25KT 3994 9766

BB
Special weather statement, Jun 28, 1:40 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT TUE JUN 28 2016

KSZ008-020-280815-
CLOUD-REPUBLIC-
240 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 315 AM CDT...

AT 240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF COURTLAND...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...COURTLAND AND NORWAY.

LAT...LON 3980 9793 3964 9766 3949 9793
TIME...MOT...LOC 0740Z 310DEG 21KT 3974 9793

BB
Special weather statement, Jun 28, 2:10 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT TUE JUN 28 2016

KSZ008-020-280900-
CLOUD-REPUBLIC-
310 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 400 AM CDT...

AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCORDIA...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...MILTONVALE...JAMESTOWN...NORWAY AND AURORA.

LAT...LON 3961 9793 3974 9776 3954 9737 3931 9737
      3931 9780 3958 9793
TIME...MOT...LOC 0810Z 311DEG 24KT 3960 9775

BB
Local storm report, Jun 28, 2:34 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
06/28/2016  M51 MPH          CLOUD              KS   ASOS

&&

JP
Special weather statement, Jun 28, 2:53 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT TUE JUN 28 2016

KSZ021-280945-
CLAY-
353 AM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 445 AM CDT...

AT 353 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILTONVALE...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD...LONGFORD...OAK HILL AND IDANA.

LAT...LON 3948 9737 3931 9696 3913 9696 3913 9737
TIME...MOT...LOC 0853Z 311DEG 33KT 3936 9737

BB

The radar

The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 28, 2:57 AM CST to 2:58 AM CST
Where
Ottawa County, 5.73 mi ENE of Delphos
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.310, -97.670

Estimated wind gust.

Thunderstorm Wind, Cloud

When
June 28, 2:58 AM CST to 2:59 AM CST
Where
Cloud County, Miltonvale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -97.450

Tree limbs 12 inches in diameter are down. A trampoline was blown on to a roof. Winds were estimated to be 70 MPH. Time estimated by radar.

Thunderstorm Wind, Ottawa

When
June 28, 3:00 AM CST to 3:01 AM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.120, -97.710

A tree was uprooted. Time based on radar.

Thunderstorm Wind, Clay

When
June 28, 3:42 AM CST to 3:43 AM CST
Where
Clay County, Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -97.020

Tree limbs down in Wakefield. Time based on radar.

Thunderstorm Wind, Dickinson

When
June 28, 3:53 AM CST to 3:54 AM CST
Where
Dickinson County, Chapman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.970, -97.020

A tree fell on a car. Time was estimated by radar.

Thunderstorm Wind, Geary

When
June 28, 4:01 AM CST to 4:02 AM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -96.830

Vehicles damaged by down tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641644, 641619, 641624, 641630, 641632, 641640.